Alert archive / Oregon / Freeze Warnings in 2018
Freeze Warning 2, NWS Medford, OR
NWS Medford, OR issued this freeze warning at Feb 18, 2018, 3:49 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Feb 19, 2018, 1:00 AM PST. It was in force for 8 hr. 9 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 18, 2018, 3:49 AM PST (11:49 UTC)
- In effect from
- Feb 19, 2018, 1:00 AM PST
- Expired
- Feb 19, 2018, 9:00 AM PST
- In force
- 8 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 11:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 19, 5:00 AM PST | SNOW 7 | Diamond Lake, OR | MESONET STATION DIAO3, DIAMOND LAKE. |
| Feb 19, 6:58 AM PST | SNOW 2 | 5 Nnw Brookings, OR | ELEVATION 1100 FEET. ENDING AT 0700 PST. CAN SEE SNOW ON THE BEACH. |
| Feb 19, 7:00 AM PST | SNOW 1.5 | 4 Wnw Sutherlin, OR | COCORAHS STATION OR-DG-22, 4 WNW SUTHERLIN. |
| Feb 19, 8:00 AM PST | SNOW 0.5 | Brookings, OR | |
| Feb 19, 8:00 AM PST | SNOW 0.5 | Coos Bay, OR | |
| Feb 19, 8:00 AM PST | SNOW 1 | 10 S Sitkum, OR | REPORT FROM REMOTE, OR VIA SOCIAL MEDIA. |
| Feb 19, 8:00 AM PST | SNOW 2 | 3 S Coos Bay, OR | ELEVATION 265 FEET. |
| Feb 19, 8:00 AM PST | SNOW 2.8 | 4 Nw Green, OR | COCORAHS STATION OR-DG-46, 4 NW GREEN. |
| Feb 19, 8:00 AM PST | SNOW 3 | 9 Nw Sitkum, OR | REPORT FROM MCKINLEY/FAIRVIEW, OR ON MIDDLE CREEK, RD VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 11.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 380 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
835 WWUS76 KMFR 181149 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 349 AM PST Sun Feb 18 2018 ORZ031-190000- /O.CAN.KMFR.HW.W.0007.000000T0000Z-180219T0600Z/ /O.CON.KMFR.WI.Y.0010.000000T0000Z-180219T0600Z/ Central and Eastern Lake County- Including the cities of Adel, Lakeview, and Valley Falls 349 AM PST Sun Feb 18 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... ...THE HIGH WIND WARNING HAS TRANSITIONED INTO A WIND ADVISORY... The National Weather Service in Medford has transitioned the High Wind Warning to a Wind Advisory. * Winds: West to southwest 25 to 35 mph with gusts up to 45 mph. * Timing: Gusty winds will peak again this morning, but will continue through Sunday evening. * Locations include: Most of Lake County. This includes highways 31, 140, and 395 and the cities of Lakeview and Summer Lake. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD * Impacts...Very difficult travel, especially for high profile vehicles. Additionally, loose objects could be blown away. Precautionary/preparedness actions... Slow down and use caution when driving, especially if you are driving a high profile vehicle. . Secure any loose objects like patio furniture or trash cans or bring them indoors. A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. && $$ ORZ030-181300- /O.CAN.KMFR.HW.W.0007.000000T0000Z-180219T0600Z/ /O.CAN.KMFR.WI.Y.0010.000000T0000Z-180219T0600Z/ Northern and Eastern Klamath County and Western Lake County- 349 AM PST Sun Feb 18 2018 ...THE HIGH WIND WARNING AND WIND ADVISORY HAVE BECOME A WINTER WEATHER ADVISORY... The National Weather Service in Medford has updated the High Wind Warning and the Wind Advisory to a winter weather advisory. Gusty winds will continue for a while longer. Winds will no longer reach high wind warning criteria, but with the addition of snowfall in the forecast, the wind advisory will switch over to a winter weather advisory. This combination could create areas of reduced visibilities because of blowing snow. Please see the WSWMFR for more information on snow fall amounts and wind conditions. $$ ORZ021-022-190000- /O.NEW.KMFR.FZ.W.0002.180219T0900Z-180219T1700Z/ /O.NEW.KMFR.FZ.A.0002.180220T0800Z-180220T1700Z/ South Central Oregon Coast-Curry County Coast- Including the cities of Coos Bay, North Bend, Reedsport, Bandon, Port Orford, and Harbor 349 AM PST Sun Feb 18 2018 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PST MONDAY... ...FREEZE WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING... The National Weather Service in Medford has issued a Freeze Warning...which is in effect from 1 AM to 9 AM PST Monday. A Freeze Watch has also been issued. This Freeze Watch is in effect from late Monday night through Tuesday morning. * Temperature...29 to 32 degrees on Sunday night to Monday morning. 27 to 32 degrees on Monday night to Tuesday morning. * Locations in the warning: Many coastal areas including the cities of Brookings, North Bend, Coos Bay and Reedsport. * Locations in the watch: Almost all of the Southern Oregon Coast. * Impacts...Plants sensitive to freezing conditions can be damaged or killed. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. A Freeze Watch means sub-freezing temperatures are possible. These conditions could kill crops and other sensitive vegetation. && $$
3 follow-up statements
335 WWUS76 KMFR 182200 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 200 PM PST Sun Feb 18 2018 ORZ031-182300- /O.CAN.KMFR.WI.Y.0010.000000T0000Z-180219T0600Z/ Central and Eastern Lake County- 200 PM PST Sun Feb 18 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Medford has cancelled the Wind Advisory. Gusty winds will continue, with some blowing snow, but winds have diminished below advisory criteria. $$ ORZ021-022-191300- /O.CON.KMFR.FZ.W.0002.180219T0900Z-180219T1700Z/ /O.CON.KMFR.FZ.A.0002.180220T0800Z-180220T1700Z/ South Central Oregon Coast-Curry County Coast- Including the cities of Coos Bay, North Bend, Reedsport, Bandon, Port Orford, and Harbor 200 PM PST Sun Feb 18 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM PST MONDAY... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING... * Temperature...29 to 32 degrees tonight to Monday morning. 27 to 32 degrees on Monday night to Tuesday morning. * Locations in the warning: Many coastal areas including the cities of Brookings, North Bend, Coos Bay and Reedsport. * Locations in the watch: Almost all of the Southern Oregon Coast. * Impacts...Plants sensitive to freezing conditions can be damaged or killed. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. A Freeze Watch means sub-freezing temperatures are possible. These conditions could kill crops and other sensitive vegetation. && $$
628 WWUS76 KMFR 191035 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 235 AM PST Mon Feb 19 2018 ORZ021-022-200000- /O.CON.KMFR.FZ.W.0002.000000T0000Z-180219T1700Z/ /O.CON.KMFR.FZ.A.0002.180220T0800Z-180220T1700Z/ South Central Oregon Coast-Curry County Coast- Including the cities of Coos Bay, North Bend, Reedsport, Bandon, Port Orford, and Harbor 235 AM PST Mon Feb 19 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY MORNING... * Temperature...29 to 32 degrees tonight to Monday morning. 27 to 32 degrees on Monday night to Tuesday morning. * Locations in the warning: Many coastal areas including the cities of Brookings, North Bend, Coos Bay and Reedsport. * Locations in the watch: Almost all of the Southern Oregon Coast. * Impacts...Plants sensitive to freezing conditions can be damaged or killed. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. A Freeze Watch means sub-freezing temperatures are possible. These conditions could kill crops and other sensitive vegetation. && $$
537 WWUS76 KMFR 191654 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 854 AM PST Mon Feb 19 2018 ORZ021-022-200500- /O.EXP.KMFR.FZ.W.0002.000000T0000Z-180219T1700Z/ /O.CON.KMFR.FZ.A.0002.180220T0800Z-180220T1700Z/ South Central Oregon Coast-Curry County Coast- Including the cities of Coos Bay, North Bend, Reedsport, Bandon, Port Orford, and Harbor 854 AM PST Mon Feb 19 2018 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY MORNING... ...FREEZE WARNING WILL EXPIRE AT 9 AM PST THIS MORNING... * Temperature...29 to 32 degrees possible late tonight and Tuesday morning. * Locations in the warning: Many coastal areas including the cities of Brookings, North Bend, Coos Bay and Reedsport. * Locations in the watch: Almost all of the Southern Oregon Coast. * Impacts...Plants sensitive to freezing conditions can be damaged or killed. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Freeze Watch means sub-freezing temperatures are possible. These conditions could kill crops and other sensitive vegetation. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this freeze warning went out at Feb 17, 11:05 PM PST, 4 hours 44 minutes earlier.
Area forecast discussion, Feb 17, 11:05 PM PST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1105 PM PST Sat Feb 17 2018
Added details on winds into Sunday.
.SHORT TERM...A vigorous and cold upper level trough is digging
into the Pacific Northwest tonight through Sunday night. At the
surface, a cold front is moving inland this evening. Early this
evening, precipitation has spread across northwest portions of the
area from the coast, inland across Douglas county, northern
portions of Jackson and Josephine counties and into northern
Klamath county. This front and upper trough will bring widespread
precipitation across southern Oregon and northern California
tonight into Sunday. As a modified arctic air moves into the area
snow levels will quickly drop tonight into Sunday. Snow levels
are expected to lower down to lower pass levels by early Sunday
morning and down to valley floors Sunday into Sunday evening.
Light snow is expected to occur down to beaches at times Sunday
night and Monday morning.
Heavy snow is expected to impact the mountain passes in the
Southern Oregon Cascades and across western mountain passes like
Sexton Summit and Camas Mountain. Light to moderate snow is
forecast across other locations west of the Cascades as well as
for areas east of the Cascades and in Northern California. Winter
storm warnings and advisories remain in effect. Please see the
WSWMFR for details. Although the heaviest showers are expected
tonight through Sunday evening, models continue to show lingering
showers Sunday night and Monday morning as the upper trough digs
southward. The amount of showers will be a factor in the amount of
snow that may fall over lower elevations along the coast.
Strong gusty winds are also a concern with this front this
evening into tonight. Winds are peaking this evening as a 50 to 60
kt 700 mb jet moves southward across the area. Strongest winds
are expected over the mountains and for areas east of the
Cascades. A wind warning and wind advisories remain in effect.
Please see the NPWFMFR for details. These winds will gradually
lower late tonight but remain gusty through Sunday evening.
Shower activity will decrease and a very cold air mass will move
into the area Monday night into Tuesday morning. A period of
bitter cold temperatures is forecast for Monday night and Tuesday
morning with temperatures in the teens to lower 20s in west side
valleys and the mid 20 to lower 30s along the coast. For valleys
east of the Cascades, expect low temperatures in the -5 to 5 deg F
range Monday night and Tuesday. Temperatures will warm slightly
during the day Tuesday but then lower again Tuesday night. With
these low temperatures, there is also a concern that any moisture
on roadways may freeze, creating dangerous icy conditions.
Tuesday night into Wednesday, models show more variability with a
low approaching the coast. So there is lower confidence in the
details of this weather system. The GFS is stronger and wetter
with this disturbance compared to the ECMWF, spreading areas of
light precipitation inland as the low moves south along the Oregon
coast and Northern California coast Tuesday night and Wednesday
morning. A second disturbance moves down from the northwest
Wednesday afternoon and night bringing additional chances for
precipitation. Snow levels are expected to rise some on Wednesday
to around 2500 feet then lower again Wednesday night. Will need to
monitor these disturbances as they move into the area.
&&
.AVIATION...18/00Z TAF CYCLE...An approaching Arctic front is
bringing strong west winds which will continue tonight into
tomorrow. Precipitation has already started along the coast,
bringing IFR conditions. Expect precipitation to spread inland
through the evening. Snow levels (and freezing levels) will plummet
tonight, dropping to around 900 feet in the Umpqua Basin and
coast north of Cape Blanco, 1000 to 1500 feet south of the Umpqua
Divide, and 2000 to 3000 feet east of the Cascades and in the
Siskiyous and southward by early tomorrow morning. Snow levels
will continue to drop, and by mid morning, expect snow or a
rain/snow mix at all TAF locations, with MVFR to IFR conditions
and widespread terrain obscuration. -MSC
&&
.MARINE...Updated 800 PM PST Saturday 17 Feb 2018...An
approaching front will bring showers and increasing west to
northwest winds and wind driven seas to the area this evening into
tonight.
The front moves through and strong low pressure will develop to the
north Sunday, and this will bring strong west-northwest winds and
heavy seas. Total wave heights are expected to peak just under 20
feet late Sunday night into Monday morning. These seas will be a
combination of fresh swell and wind wave with periods of 10 seconds,
resulting in very steep seas. Winds will approach gale force Sunday
evening over a small area in the northern outer waters, but they
will not be widespread enough for a gale warning. Waves will
gradually decrease Monday afternoon and night, followed by
relatively calm conditions into midweek. Stronger northwest winds
and steep seas may return again late next week.
This system will bring very cold air to the waters Sunday night
through Tuesday. It is not out of the question that snow falls all
the way to sea level at times Sunday and Sunday night. Sub-freezing
temperatures are possible over the waters Sunday night and Monday
night, especially near the coast. -Wright/MP
&&
.PREV DISCUSSION... /Issued 311 PM PST Sat Feb 17 2018/
DISCUSSION...A major winter storm, that will bring some of the
coldest air ever in February, and widespread snow, will move from
north to south from Washington to Oregon this afternoon into
tonight. Snow will first impact the highest terrain in the
Cascades, aided by strong westerly flow aloft, and then lower
elevation areas as snow levels plunge quickly behind an Arctic
front Sunday morning.
We've issued Winter Storm Warnings and Winter Weather Advisories,
valid generally from this evening through Monday morning. For
details on these products, visit weather.gov/medford.
Additionally, we have some Wind Advisories and High Wind Warnings
for areas east of the Cascades, and winds should continue through
much of Sunday. It will be windy too over the Cascades and most
mountain areas for that matter, and this will result in blowing
and drifting snow over exposed areas.
Models have trended faster with this system since yesterday, and
this means West Side valleys will likely see some snow impacts
Sunday morning. During the day Sunday, snow impacts will likely
continue at higher elevations (generally above 2000 feet), while
valleys will likely get a reprieve due to warming air and road
temperatures...and the expected scattered nature of the snow
showers. One lower elevation area that may see enough shower
activity to maintain accumulating snows is the Camas Mountain area
on Highway 42 in Western Douglas County. Also, lower passes on
I-5 from Grants Pass to Roseburg may also see enough shower
activity to keep snow accumulating in those areas through at least
portions of the daytime hours.
Snow ratios are going to be very high due to the cold air and good
dendritic growth, so it won't take as much precipitation to get
very high amounts in the Cascades.
Sunday night snow levels drop down to sea level, and beaches will
even see some snow. Confidence is low on how much snow the coast
and coastal valleys get, but we have issued a Winter Weather
Advisory for the coastal zones to account for around an inch of
snow that would cause slippery roads and low visibility for any
travelers. Precipitation diminishes Sunday night and Monday
morning, but with such low snow levels and cold air, it won't take
much to stick on roads and impact travelers. Additionally, any
snow that melts on roadways during the day Sunday will freeze
quickly Sunday night, and this could cause more travel problems.
Monday night into Tuesday, skies should clear and temperatures
will dip to the lowest we've seen this winter in most places.
Daily record low temperatures are possible. Expect single digits
across the East Side, with some pockets dipping below 0. West side
valleys will likely be in the teens or 20s...and the coast will
likely be below freezing.
Tuesday, the upper ridge over the eastern Pacific will progress
slightly eastward, with its axis roughly over 150 west. Recent model
runs have trended toward an embedded low developing in the Gulf of
Alaska and moving southeastward along the coast Tuesday. The
question will be how close to the coast the low gets...and of course
its strength. With lingering cold surface temperatures, this could
bring another chance of low elevation snow in the coastal mountains
and vicinity. Recent model runs have brought the low closer to the
coast, but kept precipitation amounts low. Lows Tuesday morning are
contingent on this system, especially along the coast. Unless
substantial cloud cover materializes, expect morning frost along the
coast Tuesday and Wednesday.
Temperatures will warm Wednesday, to 5 to 10 degrees below normal,
with possible light precipitation along the coast. Thursday, models
start to diverge more substantially. The GFS has been less
consistent over the last few runs, and GEFS spread is high, so
leaned more toward the EC. The EC brings another low down the coast,
while the 12z run of the GFS develops the low farther inland, with
most precip expected to fall in the Cascades, north of Crater Lake.
The EC pushes a series of cold core lows down the coast Friday
through the weekend, with periods of moderate precipitation. The GFS
places these systems farther inland, and this discrepancy could mean
the difference between low elevation (or at least, lower passes)
snow, and a mostly dry weekend west of the Cascades. So, while
confidence in this part of the forecast is poor, it is certainly
within the realm of possibilities that southern Oregon/northern
California will get another round of widespread snow and low
temperatures. -MSC
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Warning until 10 PM PST Sunday for ORZ030-031.
Winter Weather Advisory until 4 AM PST Monday for ORZ029-030.
Wind Advisory until 10 PM PST Sunday for ORZ030-031.
Winter Storm Warning from 1 AM Sunday to 4 AM PST Monday for
ORZ023>026.
Winter Weather Advisory until 4 AM PST Monday for ORZ027-028.
Winter Weather Advisory from 4 PM Sunday to 10 AM PST Monday for
ORZ021-022.
Winter Weather Advisory from 4 AM Sunday to 10 AM PST Monday for
ORZ023-024-026.
Winter Storm Warning until 4 AM PST Monday for ORZ027-028.
CA...Winter Weather Advisory from 1 AM Sunday to 4 AM PST Monday for
CAZ080.
Winter Weather Advisory from 1 AM Sunday to 4 AM PST Monday for
CAZ081-083>085.
Wind Advisory until 1 AM PST Sunday for CAZ085.
Pacific Coastal Waters...Small Craft Advisory until 4 AM PST Sunday for PZZ356.
Hazardous Seas Warning until 4 PM PST Monday for
PZZ350-356-370-376.
CC/CC/CCThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 3:49 AM PST | Freeze Watch | MFR | Coos, Curry, Douglas | 35 hr |
| Feb 18, 4:17 AM PST | High Surf Advisory | MFR | Coos, Curry, Douglas | 24 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.